ACUPUNCTURE TREATMENT OF A COMATOSE PATIENT WITH OPIOID-BENZODIAZAPINE WITHDRAWAL SYMPTOMS
by S. G. Bardellini
Attempted suicide with overdose of heroin and benzodiazepine resulted in hypoxic-ischaemic coma which was treated with the antidote Naloxone. The patient remained comatose but at the same time exhibited symptoms of opiate withdrawal, treated by intravenous sedation with little effect. Treatment of patient with ear acupuncture according to NADA acudetox points resolved these symptoms.
A heroin addicted, HIV negative, 31 year old white male was admitted to a hospital A&E department in a deep coma due to overdosage of heroin and benzodiazepine, in a probable suicide attempt. The man was initially treated with full oxygenation, and given the heroin and benzodiazepine antagonists naloxone and flumazenil, but he did not recover consciousness. It isthought that the sustained coma, accompanied by convulsions and opisthotonus, was due to the length of time the brain had suffered hypoxic-ischaemia. After intubation, he was admitted to the Intensive Care Unit, and connected to mechanical ventilation and life-support monitoring systems. Physical examination revealed spasticity of upper and lower right limb, and left upper limb flaccidity.
Diagnostictests were as follows:
• Myography: Neuropathy affecting left supraspinatus,infraspinatus, deltoid and brachial biceps.
• High dosage of urinary opiates and benzodiazepines.
• Elevated levels of serum creatine phosphokinase(CPK).
• 2 Cerebral CT scans: negative.
• NMR: Small ischaemic area in right profound temporal lobe, with widespread damage to white matter with low-grade alteration of blood-brain barrier
• 2 EEGs: 75 hz background rhythm, increase in slow wave activity in extra-occipital area with groups ortrains of 3-6 Hz waves
• Acoustic Evoked Potentials: negative.
• Tc99m SPECT: marked reduction in cerebral blood perfusion.
In terms of traditional Chinese medicine, the pulse was rapid and full, and the tongue swollen. It was not possible to determine tongue coating and colour due to antibiotic medications.The patient presented with early hyperventilation attacks, accompanied with profuse perspiration, tachycardia,grimace and hyperthermia, partly bulbar in origin, and partly from opiate withdrawal. Other investigations indicated rhabdomyolysis, a condition partly due to convulsive status, but mainly consequent to heroin addiction. As well as general pharmacological therapy and nutritional support,treatment included continuous intravenous sedation(firstly propofol, then diazepam infusion) and intravenous morphine, all without apparent benefit. Diazepam infusion(60mg/day) and i.v. morphine(40 mg/day) was continued for four days after admission to Intensive Care. After five days of sustained coma and heroin withdrawal symptoms, the patient reached a crisis during the fifth night. Sedation therapy was discontinued and bilateral ear needles were inserted according the NADA Acudetox programme.Ten minutes after insertion, withdrawal symptoms involving perspiration and tachycardia disappeared, facial muscles became relaxed, accompanied by a dramatic reduction in respiratory rate: dropping from 47-50 breaths/minute to 6/10 b/m, stabilising around 15-25 b/m.From a TCM point of view, the pulse had become slow and slippery, with no observable tongue changes. Some hours later, the patient manifested low grade opiate withdrawal symptoms with a good response to administration of low dose intravenous morphine (i.v. 5mg). Acupuncture needle insertion was at 10.00 pm, and removal at 7.00 AM. Morphine and diazepam infusion was then discontinued, and administration of low dose oral methadone (10mg) began. During the subsequent days, acupuncture was given twice daily with a progressive reduction in the signs of distress; the patient becoming increasingly responsive until he reached full consciousness. After 26days, the patient was discharged from ICU and was at first admitted to the Neurology Department, from where he was transferred to a Neuro-rehabilitation Centre for therapy.There were no symptoms of clinical toxicomania.
Cases of opiate overdose are commonplace in A&E Departments,but this case was unusual. Normally, if the patient survives opiate overdose, full oxygenation and 0.04-0.08mgi.v. naxolone is sufficient to restore breathing and consciousness.This treatment may be supplemented with flumazenil where benzodiazepine abuse is suspected. In addition, therapy was directed at preventing renal failure from rhabdomyolysis, a condition often associated with heroin addiction1, and indicated by elevated CPK levels. However, in this case, the patient’s attempted suicide with heroin and benzodiazepine had caused prolonged respiratory depression and consequent hypoxic-ischaemic coma,of such severity that naxolone failed to restore consciousness.Despite this, the extent of the overdose was not enough to lead to cardiac arrest and death. What was unusual about this patient was the acute physical symptoms of heroin withdrawal even though he was comatose.These withdrawal symptoms were the main concern clinically,as the neurological effects of the lack of blood and oxygen to the brain did not require any specific therapy apart from respiration support. The situation was a clear challenge because on the one hand we needed to wake the patient from his coma, but on the other hand very profound sedation was required to oppose distress symptoms. After five days of sedation, as described, these symptoms remained.The National Acupuncture Detoxification Association(NADA), founded in 1985, is an organisation representing experts in chemical dependency, as well as TCM. The useof acupuncture to reduce acute and chronic withdrawal symptoms is well documented 2,3 with much of the literature referring specifically to the NADA Acudetox protocol4,5.Therefore ear acupuncture was performed on this patient according to this protocol, appropriately modified for this case, in that bilateral needles were inserted for nine hours due to the seriousness of the symptomatology. In order to enhance the effectiveness of the acupuncture, the administration of diazepam and morphine was discontinued. After a few minutes, a positive and comparatively permanent effect was achieved, with a dramatic resolution of clinical distress, obviously without the possibility of placebo effect. A small dose of morphine was given that night, and oral methadone the day after. However there were no further serious symptoms, the patient was allowed to regain consciousness in a neurological state which was entirely drugfree. Although the NADA detoxification was modified in terms of duration, in our opinion, this dramatic case verifies the usefulness of acupuncture for treatment and resolution of acute withdrawal symptoms : indeed, for this particular patient, this treatment was the only effective choice.
1 Molnar Z.L. Sheharer E.S. Rhabdomyollsis on the intensivecare unit - an under-diagnosed condition. Review article. Careof the Critically Ill, September/October 1996. Vol12, No.5, 165-8.
2 Bullock M.L. Culliton P.D. & Olander R.T. Controlled trial ofacupuncture for severe recidivist alcoholism The Lancet. 1435-9,June 24 1989.
3 Stux G. Pomeranz B. Drug Addiction: Basics of AcupunctureCh.6.6.5 : 233-4 Springer 1995.
4 Blow D. , Guli A., Rotolo G., Picozzi G. The Introduction ofAcudetox into the Italian Public Drug and Alcohol TreatmentServices. 1993-1998. A 5-Year Report. National AcupunctureDetoxification Association Italy - COST 4B EuropeanCommission. Pavia, Italy. 4,5,6 June 1998.
5 Blow D. , Guli A., Rotolo G., Picozzi G. Clinical results ofItalian Acudetox Programmes. A 5-Year Study. Interim Report.National Acupuncture Detoxification Association Italy - COST4B European Commission. Pavia, Italy. 4,5,6 June 1998.